MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COBALT CHROME 12/14 TAPER FEMORAL HEAD 26MM + 8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COBALT CHROME 12/14 TAPER FEMORAL HEAD 26MM + 8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71302608
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930); Joint Dislocation (2374)
Date of Event 08/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after total hip replacement was performed on (b)(6) 2022, the patient experienced an unspecified infection.This adverse event was treated by performing a revision surgery on (b)(6) 2022 ((b)(4)), in which the poly ring was observed to be disassembled from the cup ((b)(4)).The femoral head and the stem were explanted as well.In addition, when the patient was moved to bed at the operating room, hip dislocation was found.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on a review of this complaint, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported events including the revision cannot be determined and the patient¿s current health status remains unknown.Therefore, no further clinical/medical assessment can be rendered at this time.Should any additional relevant medical information be provided, this case could be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed that both acute postoperative wound infection and late deep sepsis has been identified as a adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the sterilization records revealed the batch was sterilized within normal parameters.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to loss of sterility during procedure, patient reaction, and post-operative healing issue.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
D8 / d9: date device returned to manufacturer, pma/510(k)number b5- describe event or problem.D1: brand name.D4: catalog number, lot number, expiration date, unique identifier (udi) #.D10: concomitant medical products and therapy dates.G2: report source.H3: device evaluated by manufacturer.H6: health effect - clinical code.
 
Event or Problem Description
It was reported that, after a hip hemiarthroplasty was performed on (b)(6) 2022, the patient experienced an unspecified infection.This adverse event was treated by performing a revision surgery on (b)(6) 2022.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: d4, h4 h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on a review of this complaint, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported events including the revision cannot be determined and the patient¿s current health status remains unknown.Therefore, no further clinical/medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed that both acute postoperative wound infection and late deep sepsis have been identified in adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5, h6, h10.
 
Event or Problem Description
It was reported that, after a hip hemiarthroplasty was performed on (b)(6) 2022, the patient experienced an unspecified infection.This adverse event was treated by performing a revision surgery on (b)(6) 2022 ((b)(4)), in which the poly ring was observed to be disassembled from the cup ((b)(4)).The femoral head and the stem were explanted as well.In addition, when the patient was moved to bed at the operating room, hip dislocation was found.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: h6, h10 h3, h6: the associated devices were returned.The visual inspection of the femoral head, shell and liner reveal some scratches on the devices.The clinical/medical investigation concluded that, based on a review of this complaint, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported events including the revision cannot be determined and the patient¿s current health status remains unknown.Therefore, no further clinical/medical assessment can be rendered at this time.Should any additional relevant medical information be provided, this case could be re-assessed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for endoprostheses systems (liner) revealed that infection, both acute postoperative wound infection and late deep sepsis, can occur, this has been identified as adverse effects.A review of the instructions for use documents for total hip systems (head) revealed that potential complications associated with total hip arthroplasty surgery, primary or revision as infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection can occur.A review of the instructions for user of the stem states infection, joint instability and joint infection as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COBALT CHROME 12/14 TAPER FEMORAL HEAD 26MM + 8
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15294061
Report Number1020279-2022-03840
Device Sequence Number2805938
Product Code LPH
UDI-Device Identifier03596010194091
UDI-Public03596010194091
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71302608
Device Catalogue Number71302608
Device Lot Number20AM03571
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2022
Supplement Date Received by Manufacturer09/23/2022
03/31/2023
04/25/2023
06/23/2023
Initial Report FDA Received Date08/25/2022
Supplement Report FDA Received Date09/26/2022
04/03/2023
05/22/2023
06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71302608/COCR 12/14 FEM HEAD 26 + 8; 71325049/21DM20302/TNDM BP SHL/XLPE LNR; 75000180/B1613700/SL-PLUS INTEGR MIA STEM; 75000180/SL-PLUS INTEGR MIA STEM WITH TI/HA 7
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale